Hail, El Paso
- When
- July 15, 12:58 PM MST to 1:01 PM MST
- Where
- El Paso County, 0.54 mi W of Schriever Afb
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.800, -104.530
Reports of several shattered glass windows, and windshield damage.
Storms developed over the mountains early in the afternoon and then spread east to the I-25 corridor through the afternoon hours, with reports of large hail and heavy rainfall with flash flooding noted in this location.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Storms developed over the mountains early in the afternoon and then spread east to the I-25 corridor through the afternoon hours, with reports of large hail and heavy rainfall with flash flooding noted in this location.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 15, 10:14 AM MST, 2 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1114 AM MDT Wed Jul 15 2020 .SHORT TERM...(Today and tonight) Issued at 343 AM MDT Wed Jul 15 2020 ...Severe weather potential for the I-25 corridor today... Current upper-air analysis shows that the large scale trough along the Canadian border has propagated eastward to the border with North Dakota. Meanwhile, the ridge to our south as progressed into central Texas this morning. The analysis also shows a disturbance developing within the flow between these two features. Satellite imagery is indicating cloud cover is beginning to increase at this hour, mainly along the Continental Divide and Palmer Divide while the clouds over far eastern Colorado are quickly moving into Kansas. A few light showers are also showing up along US 50 between La Junta and Lamar. As of 4 AM, temperatures are mainly in the 60s across the plains and 50s in the high valleys. Today and tonight...The upper-level disturbance within the larger scale flow is expected amplify a bit as it propagates away from the mountains, which will provide a lifting mechanism for thunderstorm development. Meanwhile, at the surface, the cool front that moved through yesterday is expected to remain relatively stationary, allowing for low-level flow to become easterly this morning. The easterly flow will play a big role in bringing higher dew points, and thus higher instability values, west to the I-25 corridor and eastern slopes. Expect storms to start developing over the mountains shortly after noon today before spreading east to the I-25 corridor by mid- afternoon. Storm activity should linger into tonight before progressing into Kansas sometime around midnight or so. CAPE values are expected to reach 2500 J/kg along and just east of the I-25 corridor, with some hi-res guidance showing upwards of 4000 J/kg in some areas. 0-6 km bulk shear values are also expected to be in the 35-45 kt range for a good portion of the area east of the mountains, which will be sufficient enough to support and sustain strong updrafts. Steep mid-level lapse rates are also expected across this area, which will lead to the potential for large hail up to golf ball size along with damaging wind gusts in excess of 60 mph. The Storm Prediction Center does have a slight risk for this area, which lines up well given the aforementioned parameters. Although low-level shear and storm-relative helicity values are expected to be lower today than yesterday, a tornado cannot be ruled out as storms move east into an area of higher moisture that supports lower LCLs. That said, hail appears to be the biggest threat with storms today into tonight. There is also potential for heavy rainfall, which could cause flash flooding in urban areas. Most of the heavy rainfall is expected to be east of the newer burn scars, so the threat for flash flooding over them appears to be low at this time. Temperatures are expected to be cooler today across the plains with highs reaching the mid to upper 80s. The high valleys should see highs in the 80s as well. Lows tonight stay relatively mild as temperatures are expected to be in the upper 50s to mid 60s across the plains and 40s to around 50 in the high valleys. .LONG TERM...(Thursday through Tuesday) Issued at 343 AM MDT Wed Jul 15 2020 Upper ridge remains over the srn plains on Thu, with weak w-sw mid/upper flow across the region. Low/mid level moisture remains plentiful, and with models hinting at upper energy rotating northward into CO, expect afternoon/evening convection to be fairly widespread once again. Best forcing initially back toward the Continental Divide Thu afternoon, before shifting eastward onto the plains in the evening. 0-6km shear is weaker than the past few days, with values generally less than 30 kts, though instability remains plentiful as CAPE ranges from 1000 to 2000 j/kg along and east of I-25. SWODY2 has marginal risk for severe storms over most of the eastern plains, which looks reasonable given the high CAPE, though storm strength may trend downward versus earlier in the week given weak shear. Pattern begins to transition to a more typical mid-July convective regime beginning Fri, as mid/upper level flow continues to weaken, while low level moisture diminishes slightly, especially over the plains. Should see convection mainly over the mountains and interior valleys Fri afternoon/evening, with a few weakening storms drifting across the I-25 corridor late in the day. Trend continues Sat/Sun, with mainly high terrain convection and only very isolated storms over the plains. Max temps will trend upward from Fri into Sun as upper ridge drifts north, and 100 degf readings will return to the lower Arkansas Valley over the weekend. Weak cold front and increasing upper level energy will likely bring an upturn in convection area-wide Mon-Tue, while max temps drift downward slightly, especially on the plains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1111 AM MDT Wed Jul 15 2020 Thunderstorms, some severe, will likely occur at, or close to, KPUB and KCOS roughly during the 20-24 UTC time frame. Strong winds and hail are possible. Hi res guidance shows strong storms moving over, or close to, the 2 taf sites this afternoon. By later this evening VFR conditions are likely and VFR will remain over the 2 taf sites through the end of the forecast period. For KALS, Afternoon -tsra are possible with locally gusty winds and possibly brief mvfr conditions, otherwise VFR. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CARLBERG LONG TERM...PETERSEN AVIATION...HODANISH
Hazardous Weather Outlook National Weather Service Pueblo CO 1150 AM MDT Wed Jul 15 2020 COZ058>089-093>099-161800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1150 AM MDT Wed Jul 15 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible along the immediate I-25 corridor this afternoon and early evening. Hail the size of golfballs and wind gusts to 70 mph will be possible. A tornado cannot be ruled out. The greatest threat for severe weather along the I-25 corridor will be between 2 pm and 6 pm. The storms will then move onto the plains and remain strong to severe, but are expected to gradually weaken as they move to the Kansas border. It should be noted that high resolution computer simulations show strong storms affecting both the greater Colorado Springs area and Pueblo areas this afternoon and early evening. In addition to large hail and damaging winds, very heavy rain will be possible. This rain will be capable of producing flash flooding in the urban areas. Over the mountains, there is limited potential for burn scar flash flooding if a storm should develop over one of the newer scars. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous thunderstorms are expected again on Thursday, and a few severe storms will be possible over the plains. The main risks from storms on the plains will be winds over 60 mph, hail up to half dollar size, locally heavy rainfall and frequent cloud to ground lightning. Farther west over the mountains and interior valleys, hail up to nickel size, winds of 50 mph, brief heavy rainfall and frequent cloud to ground lightning are possible. There will also be the possibility of flooding of burn scars across most of the mountains on Thursday afternoon and evening. For Friday into the weekend, scattered afternoon and evening thunderstorms are expected each day, with the greatest chance for storms over the mountains. Locally heavy rainfall, frequent lightning, small hail and wind gusts to 50 mph will be possible with any stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely along and east of Interstate 25 this afternoon and early evening. Activation may be needed as early as 2 pm. Hodanish
The Pueblo radar (KPUX), 48 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
5 hail, 3 flash flood, 3 heavy rain, 2 thunderstorm wind. Local standard time, as filed.
Reports of several shattered glass windows, and windshield damage.
Report came from an image on Twitter.
Report came from an image on Twitter.
Several vehicles underwater and stranded in security. Water was not swift moving.
One inch hail.
Heavy rainfall of 2.25 inches that accumulated in under an hour.
One inch hail.
Fast flowing water greater than 6 inches deep across Spaulding.
Heavy rainfall of 1.05 inches.
La Junta Municipal Airport.
La Junta Municipal Airport.
Potter Dr. underpass flooded.
Heavy rainfall of 1.21 inches occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913720, 913722, 913724, 913715, 913725, 913729, 913726, 913716, 913732, 913735, 913736, 913718, 913965.